[Show abstract][Hide abstract] ABSTRACT: Introduction
To report a case in which intraocular silicone oil migrated into the upper eyelid and caused ptosis.
A 65-year-old woman presented with proliferative vitreoretinopathy in the right eye. Vitrectomies, injection of silicone oil and encircling were performed. Two months after the last operation, swelling of her right eyelid occurred.
Magnetic resonance imaging revealed moisture in the palpebral fat tissue. We incised the bulbar conjunctiva and confirmed silicone oil leakage from the vitreous cavity through the scleral button hole of the encircling suture. Postoperatively, the right upper eyelid swelling decreased. Histopathologically, dense macrophage infiltration was seen in the palpebral tissues.
We report a rare case with a postoperative complication caused by silicone oil. In cases with swelling of the eyelid and decreased silicon oil in the vitreous cavity postoperatively, clinicians should consider the possibility of silicone oil leakage.
Case Reports in Ophthalmology 05/2014; 5(2):226-30. DOI:10.1159/000365647
[Show abstract][Hide abstract] ABSTRACT: We report a case of a severe corneal disorder after lung cancer treatment with the epidermal growth factor receptor (EGFR) inhibitor, erlotinib hydrochloride (Tarceva).
A 59-year-old man, who was referred to our cornea service, presented with blurred vision and pain OD. Visual acuity was 6/20. Slit-lamp examination showed a severe corneal epithelial defect and ocular inflammation OD. Eighteen months previously, he had been diagnosed with lung cancer and had been undergoing treatment with erlotinib for 6 months. He had no history of ocular surgery, trauma or diabetes. After topical antibiotic therapy was started and the erlotinib treatment was discontinued for 1 week, the corneal findings resolved completely. The visual acuity recovered to 20/20 after 8 weeks.
An EGFR inhibitor used to treat lung cancer can cause severe corneal disorders including severe corneal defects and ocular inflammation. Clinicians should consider the possibility of erlotinib in cases of corneal disorders of uncertain etiology.
[Show abstract][Hide abstract] ABSTRACT: To determine the correlations among apoA-1, apoB, and apoB/A-1, the ratio of the first two and their relation to the severity of diabetic retinopathy (DR).
A total of 116 patients with type 2 diabetes, 34 with nonproliferative diabetic retinopathy (NPDR) and 82 with proliferative diabetic retinopathy (PDR), were included. The serum levels of apoA-1, apoB, and the apoB/A-1 ratio were compared. We performed multiple regression analyses to determine whether age, diabetes duration, glycohemoglobin level, estimated glomerular filtration rate, body mass index, or hypertension contribute to PDR.
The apoB levels were lower in the NPDR group than in the PDR group (90.8 ± 21.4 versus 102.5 ± 25.3 mg/dl) (P = 0.02). The apoA-1 levels did not differ between the groups. The apoA-1 was lower in the PDR group than in the NPDR group (136.9 ± 24.9 versus 145.6 ± 21.2 mg/dl) mg/dl (P = 0.08). The apoB/A-1 ratio differed significantly between groups (NPDR versus PDR, 0.64 ± 0.20 versus 0.77 ± 0.24) (P = 0.004). Age, apoB/A-1, and diabetes duration were independent risk factors for PDR (R = -3.49, 3.06, and 2.44; standard regression coefficient, -0.33, 0.28, and 0.23; P = 0.0007, P = 0.003, and P = 0.02, respectively). The PDR group had significantly higher serum levels of apoB and apoB/A-1 than the NPDR group.
The apoB/A-1 ratio may contribute to PDR progression in patients with DR. High apoB and apoB/A-1 values may be related to PDR development.
Japanese Journal of Ophthalmology 03/2011; 55(2):128-31. DOI:10.1007/s10384-010-0913-y · 1.68 Impact Factor